The news at the emergency department was shattering…
Roz and Max
by Michael Gordon
My father’s voice was shaky. “Mommy had a little stroke and is in the hospital. They called it a ‘transient attack.’” My 82-year-old father, Max, was calling me in Toronto from Brooklyn, where he and my mother, Roslyn (Roz), also 82, lived together in the cottage-like home they had owned for almost 40 years. He explained that my mother had suddenly had trouble speaking and her face had gone crooked. By the time she arrived at the hospital by ambulance she had recovered, but she was admitted for testing.
As a geriatrician practicing in Toronto I knew that my mother, a diabetic, had atrial fibrillation and was at risk for a so-called embolic stroke (blood clot to the brain). The cardiologist explained that her CT scan was normal and that he had anti-coagulated (thinned) her blood. He was trying to convince her to go on a long-acting anticoagulant called Coumadin® (Warfarin), but she was adamant that she didn’t want that drug because of the risks of bleeding and the need for frequent blood tests. I was not surprised that my mother, a very active and spry person, would not want to be encumbered by frequent tests and doctors’ visits.
When I called her, she said she was fine and wanted to go home. “The food is lousy and they keep sending me for tests,” she complained. The cardiologist recommended putting her on Aspirin (ASA), which is also used to decrease the risk of blood clots. It isn’t the ideal drug treatment, but at the time, the more recent studies showing the benefits of Coumadin® were not yet in the mainstream medical literature. I reluctantly agreed to his decision and felt that I should not influence my mother against her wishes to take a treatment that had substantial side effects.
Immediately upon exiting the hospital parking lot, my mother, eager to leap back into the stream of her activities, insisted on dropping in to visit an ailing relative. “Can you imagine,” she recounted to me, “that I caught my foot in the car door and fell and banged my knee! I look like a school kid — all black and blue.” What relief I felt that she was not on Coumadin®— she might have bled and bruised herself even more from the fall. It seemed so incongruent that my mother, such a graceful and fluid dancer, had a propensity to fall! This tendency, and her level of activity at her local seniors’ center, meant that anticoagulant therapy would be highly risky for her. Her cardiologist’s decision appeared at the time to be the right one.
During the next few weeks, each time I spoke to my mother, who said she was fine and active and dancing away at the seniors’ center, I felt relieved at the decision that had been made. Then came the distraught call from my father: “Mommy collapsed and I called 911. I couldn’t move her from the bathroom — she is in the hospital.” She was at a local city hospital, not the HMO (Health Maintenance Organization) hospital where she had previously been a patient.
I called my sister, Diti (a nickname for Diane), in Chicago and we coordinated our flights to New York. The taxi ride from LaGuardia to the house in Brighton Beach was filled with scenes remembered from childhood as we passed familiar landmarks. We got closer to our house, and I recognized the bicycle path where my father took Diti and me for long bike rides when we were youngsters.
The news at the emergency department was shattering. My mother had had… (story continues in Parenting Your Parents, 3rd Edition).
Photo credit: Paul Downey. Note: photo is for illustrative purposes and is not drawn from the book.